Indiana, 2005Lightning Strike in Indiana, September 8, 2005
September 8, 2005 · NWS IWX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 8, 5:50 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 8, 5:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EST THU SEP 8 2005
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A WEAK COLD
FRONT OVER CENTRAL INDIANA EXTENDING NORTHEAST TO NORTHEAST OHIO AND
ALONG THE LAKE BREEZE FROM LAKE MICHIGAN. ALL OF THIS ACTIVITY HAS
STAYED AWAY FROM FORT WAYNE AND SOUTH BEND TERMINALS. THE REMAINING
ACTIVITY WILL DISSIPATE SHORTLY AFTER SUNSET. A THUNDERSTORM COMPLEX
NOW OVER WESTERN ILLINOIS WILL CONTINUE TO MOVE SOUTHEAST OVER THE
NEXT SEVERAL HOURS. THE AIR AHEAD OF THE SYSTEM IS MORE STABLE WHICH
WILL CAUSE THE SYSTEM TO WEAKEN OVERNIGHT...HOWEVER THERE IS A
SLIGHT CHANCE OF A THUNDERSTORM TO MOVE ACROSS NORTHWEST INDIANA
LATER TONIGHT. THAT CHANCE IS QUITE SMALL AND WILL BE INDICATED IN
THE CLOUD IDENTIFIERAT SOUTH BEND...NO THUNDER IS EXPECTED AT FORT
WAYNE. WITH LIGHT WINDS AND PARTLY CLOUDY SKIES EXPECTED TONIGHT THE
CHANCE OF FOG WILL INCREASE TOWARD FRIDAY MORNING WITH MVFR
VISIBILITY CONDITIONS POSSIBLE AT BOTH TERMINALS WITH A CHANCE OF
IFR VISIBILITY AT SOUTH BEND. VFR CONDITIONS WILL RETURN FRIDAY AS
HIGH PRESSURE BUILDS IN ACROSS NORTHERN INDIANA.
&&
.SHORT TERM...
FORECAST CHALLENGE TONIGHT AND TOMORROW WILL BE MOVEMENT OF SHORT
WAVE OVER THE NORTHERN PLAINS AND THE FRONTAL BOUNDARY CURRENTLY
EXTENDING FROM NORTHEAST OHIO THROUGH CENTRAL INDIANA INTO CENTRAL
ILLINOIS. KIWX RADAR HAS DETECTED SCATTERED SHOWERS AND
THUNDERSTORMS OVER PARTS OF NORTHERN INDIANA AND NORTHWEST OHIO.
THESE SHOWERS ARE EXPECTED TO DIMINISH BY EVENING AS THEY ARE BEING
PRODUCED BY DAY TIME HEATING.
THE NEXT PROBLEM WILL BE THE MOVEMENT AND STRENGTH OF THE
THUNDERSTORM COMPLEX CURRENTLY OVER EASTERN IOWA. MOVEMENT OF THIS
SYSTEM HAS BEEN TO THE SOUTHEAST WHICH WILL PUT THE SOUTHEAST CORNER
OF OUR FORECAST AREA WITH THE BEST CHANCE FOR PRECIPITATION.
GFS/NAM MODEL GUIDANCE PLACES PRECIPITATION ACROSS THE SOUTHWEST
CORNER LATER TONIGHT AND INTO FRIDAY MORNING. NAM MODEL GUIDANCE IS
MOST AGRESSIVE WITH POPS PUTTING CHANCE POP OVER THE FAR SOUTHERN
PARTS OF THE FOREAST AREA. MAV GUIDANCE HAS EVEN LOWER NUMBERS. WITH
THE COMPLEX MOVING ACROSS ILLINOIS ELECTED TO KEEP CURRENT FORECAST
POPS SOUTHWEST IN TACK TONIGHT INTO EARLY FRIDAY MORNING AND
EXTENDED FORECAST POPS EAST THIS EVENING. MADE FEW CHANGES TO THE
REST OF THE FOREAST. KEPT TEMPS CLOSE TO MAV GUIDANCE NUMBERS.
&&
.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY.
ALL LONG RANGE MODELS AGREE THAT THE UPR LVL FLOW ACRS NOAM WILL
BECOME MORE AMPLIFIED THIS WEEKEND. SPECIFICALLY FOR THE GREAT LAKES
AND OHIO VALLEY REGION...AN UPR LVL RIDGE OF HIGH PRESSURE WILL
BUILD INTO THE REGION ON SATURDAY...BECOMING CENTERED AND REMAINING
NEARLY STATIONARY OVER THE TN VLY REGION SUNDAY AND MONDAY. AS THE
UPR RIDGE BUILDS INTO THE REGION...A WARM FRONTAL BOUNDARY WILL LIFT
SW TO NE ACRS THE FCST AREA FRIDAY NIGHT AND SATURDAY MORNING.
FORCING WITH THIS BOUNDARY SEEMS VERY WEAK AT THIS POINT IN
TIME...SO HAVE KEPT FCST DRY. OTHERWISE...MOSTLY SUNNY DAYS/MOSTLY
CLEAR NIGHTS CAN BE EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK.
12Z GFS AND 12Z NAM...AS IS TYPICAL...DIFFER ON THE AMOUNT OF WARMTH
FCST AT THE 850 MB. FOR EXAMPLE...THE NAM SHOWS A +18.5 C NEAR KSBN
AT 12Z SUN WHILE THE GFS SHOWS A +16.5 C. USUALLY IN THIS
SITUATION...A BLEND OF THE TWO MODELS IS THE WAY TO GO...AND HAVE
DONE SUCH FOR HIGHS AND LOWS SATURDAY THROUGH TUESDAY. TEMPS SHOULD
APCH 90 DEGREES ALL LOCATION SUNDAY INTO TUESDAY...WITH OVERNIGHT
LOWS IN THE LOWER AND MID 60S.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM/AVIATION...GLL
LONG TERM...HICKMAN
Hazardous weather outlook, Sep 8, 5:15 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EST THU SEP 8 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
515 AM EST THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A FEW ISOLATED THUNDERSTORMS TODAY. TONIGHT THERE IS A
SMALL CHANCE OF THUNDERSTORMS OVER PORTIONS OF NORTHWEST
INDIANA...MAINLY WEST OF A LINE FROM MICHIGAN CITY TO PERU. NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-091015-
515 AM EST THU SEP 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
HITCHCOCK
Lightning, Elkhart
- When
- September 8, 9:40 PM EST
- Where
- Elkhart County, 4 mi ESE of Goshen
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Lightning struck a residence on County Road 31 Thursday evening, sparking a fire in the attic. Fire crews extinguished this fire, but another area ignited several hours later, eventually spreading through the remainder of the house, causing a total loss of the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flood in Iowa, September 8, 20058 injured · $506,000 · F1 · 41 events
- Lightning Strikes in Colorado, September 8, 20051 death · 1 injured · 2 events
- Hail and Damaging Wind in Iowa, September 8, 2005$1.0 million · 2.75 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 8, 2005$112,000 · 1.75 in hail · 16 events
- Damaging Winds and Heavy Rain in Illinois, September 8, 2005$27,000 · 56 kt wind · 6 events
- Damaging Wind in Iowa, September 8, 2005$20,000 · 61 kt wind · 1 event
- Damaging Winds in Missouri, September 8, 2005$15,000 · 57 kt wind · 2 events
- Lightning Strike in Colorado, September 8, 20051 injured · $1,000 · 1 event
- Damaging Winds in Illinois, September 8, 200555 kt wind · 5 events
- Hail in North Dakota, September 8, 20050.75 in hail · 3 events
- Hail in Nebraska, September 8, 20051 in hail · 3 events
- Damaging Winds in South Dakota, September 8, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471952.